Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 46, NWS Wichita, KS

August 8, 2016Kingman County, Kansas

NWS Wichita, KS issued this river flood warning at Aug 8, 2016, 5:56 AM CDT for Kingman County, Kansas. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 5:56 AM CDT (10:56 UTC)
Expired
Aug 9, 2016, 12:17 AM CDT
In force
18 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Kingman County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ninnescah River near Murdock (MDKK1). The gauge peaked at 9.51 ft at Aug 8, 2016, 8:00 AM CDT.

actionminormoderate4681008/0808/0908/10
Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07145200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

929 
WGUS43 KICT 081056
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
556 AM CDT MON AUG 8 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Ninnescah South Fork Near Murdock affecting Kingman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC095-090056-
/O.NEW.KICT.FL.W.0046.160808T1056Z-160809T0517Z/
/MDKK1.1.ER.160808T0903Z.160808T1200Z.160808T1717Z.NO/
556 AM CDT MON AUG 8 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Ninnescah South Fork Near Murdock.
* From early this morning until late tonight.
* At  5:31 AM Monday the stage was 9.3 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 9.5 feet by this 
  morning. The river will fall below flood stage this afternoon.
* Impact...At 10.0 feet...Considerable flooding occurs along the right
  upstream bank and left downstream bank. Minor flooding occurs along
  right downstream bank where overflow occurs at 9.0 ft. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Murdock         8.0   9.3  Mon 06 AM    4.7    3.9    3.8
    
&&
     
LAT...LON 3757 9806 3750 9780 3757 9771 3764 9781
      3767 9802                       

$$
2 follow-up statements
285 
WGUS83 KICT 081345
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
845 AM CDT MON AUG 8 2016

...The flood warning continues for the following river in Kansas...
 
  Ninnescah South Fork Near Murdock affecting Kingman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC095-090345-
/O.EXT.KICT.FL.W.0046.000000T0000Z-160809T1021Z/
/MDKK1.1.ER.160808T0903Z.160808T1300Z.160808T2221Z.NO/
845 AM CDT MON AUG 8 2016

The Flood Warning continues for
  The Ninnescah South Fork Near Murdock.
* Until late tonight.
* At  8:30 AM Monday the stage was 9.5 feet.
* Flood stage is 8.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 10.0 feet...Considerable flooding occurs along the right
  upstream bank and left downstream bank. Minor flooding occurs along
  right downstream bank where overflow occurs at 9.0 ft. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY  TIME     Tue    Wed    Thu
  Murdock         8.0   9.5  Mon   8 AM     6.2    4.6    4.0
    
&&
     
LAT...LON 3757 9806 3750 9780 3757 9771 3764 9781
      3767 9802                       

$$
783 
WGUS83 KICT 081858
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
158 PM CDT MON AUG 8 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Ninnescah South Fork Near Murdock affecting Kingman County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC095-081928-
/O.CAN.KICT.FL.W.0046.000000T0000Z-160809T1021Z/
/MDKK1.1.ER.160808T0903Z.160808T1300Z.160808T1839Z.NO/
158 PM CDT MON AUG 8 2016

The Flood Warning is cancelled for
  The Ninnescah South Fork Near Murdock.
* At  1:46 PM Monday the stage was 7.9 feet.
* Flood stage is 8.0 feet.
* Fell below flood stage at  1:39 PM Monday.
* Forecast...The river will continue to fall to 5.5 feet by Tuesday 
  morning.
 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Murdock         8.0   8.0   Mon 02 PM    5.5    4.3    3.9
    
&&
     
LAT...LON 3757 9806 3750 9780 3757 9771 3764 9781
      3767 9802                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 8, 3:07 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 8, 3:07 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
307 AM CDT MON AUG 8 2016

.SHORT TERM...(Today through Wednesday night)
Issued at 304 AM CDT Mon Aug 8 2016

Today-Tonight:
An ongoing mesoscale convective complex is expected
to continue impacting areas especially east of the Kansas
Turnpike with locally torrential rainfall rates through daybreak,
in response to moisture transport via a veered southwesterly low-
level jet. This convection is occuring within a very high
precipitable water axis maximum (around 2.2 inches). Cloud tops
have been warming some and instability (MUCAPES) weakening over
the past couple of hours, indicating some weakening of the system.
However, some echo training and storm merger effects could still
affect southeast Kansas, leading to localized flooding/flash
flooding early this morning. The storms are expected to gradually
taper and diminish from west to east during the morning hours as
the storm complex continues weakening. So, planning to maintain
ongoing flash flood watch for now which is valid until 14z,
however we are expecting to begin trimming the watch from west to
east soon.

Convective outflow is likely to reinforce the remnant
west-east oriented stationary front near the Kansas/Oklahoma
border today. Lingering cloud cover, easterly flow and moist to
saturated soils should keep highs tempered in the 80s, with near
90 degree readings closer to the Oklahoma border.

Short term models signal another 35-40 knot southerly low-level jet
developing this evening, feeding moisture transport northward into
central/eastern Kansas within the high precipitable water plume.
Thinking at least scattered storms appears plausible.

Tuesday through Wednesday:

Mid-upper level heights are progged to rise over the Central Plains
during this two day period, with the low-level winds becoming more
southerly by Wednesday. The deep monsoonal fetch should diminish by
Wednesday. Will maintain some low thunderstorm chances over eastern
Kansas Tuesday, with most of the area expected to be dry by
Wednesday. This should also allow temperatures to climb above
normal, but will show a slower trend than the more aggressive
models, given recent widespread rainfall in the forecast area.
Afternoon heat indices of 100-105 are progged, and could be a few
degrees higher given evapotranspiration effects. Therefore, heat
headline potential will be monitored.

.LONG TERM...(Thursday through Sunday)
Issued at 304 AM CDT Mon Aug 8 2016

The medium range models indicate upper troughing moving slowly
eastward across the Northern Plains/Upper Mississippi Valley late
Thursday into the upcoming weekend. A cold front will be associated
with this upper troughing, with the GFS and ECMWF bringing the front
southward through Kansas late Thursday through Friday. Thursday may
be the hottest day of the week with highs in the mid 90s to around
100 just ahead of the approaching cold front. A chance of
thunderstorms will then accompany the cold front Thursday night
through Friday night. Highs are projected to drop back into the
mid 80s to near 90 for the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1152 PM CDT Sun Aug 7 2016

Numerous showers/thunderstorms will develop over southern Kansas
for tonight. Meanwhile low clouds will affect central Kansas and
spread southward into southern Kansas later tonight. Cigs could
drop into the IFR category late tonight and linger through the mid
morning hours before improving in the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    87  74  94  75 /  40  30  20  10
Hutchinson      87  73  94  74 /  40  30  20  10
Newton          86  73  93  74 /  40  30  20  10
ElDorado        87  73  92  75 /  60  30  20  10
Winfield-KWLD   90  75  95  76 /  50  30  20  10
Russell         84  70  96  73 /  10  30  10  10
Great Bend      87  71  96  73 /  10  30  10  10
Salina          84  72  94  75 /  10  30  10  10
McPherson       87  72  94  74 /  30  30  20  10
Coffeyville     89  74  94  75 /  80  30  30  20
Chanute         87  73  92  74 /  90  30  30  20
Iola            85  73  91  74 /  90  30  30  20
Parsons-KPPF    88  74  93  75 /  80  30  30  20

&&

.ICT Watches/Warnings/Advisories...
Flash Flood Watch until 9 AM CDT this morning for KSZ067>072-082-
083-091>096-098>100.

&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...CDJ
Hazardous weather outlook, Aug 8, 5:49 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
549 AM CDT MON AUG 8 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
549 AM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL LINGER THIS MORNING ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. SEVERE WEATHER IS NOT EXPECTED WITH THIS
ACTIVITY. A FEW COUNTY FLOOD WARNINGS REMAIN IN EFFECT IN SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS MORNING.

SCATTERED STORMS WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA.
A FEW STRONG STORMS WITH LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS TUESDAY INTO TUESDAY NIGHT. A STRONG STORM OR TWO WITH
LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE.

AFTERNOON HEAT INDICES OF NEAR 100 TO 106 WILL BE POSSIBLE TUESDAY
THROUGH THURSDAY ACROSS THE ENTIRE AREA.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY.
A HANDFUL OF STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 7, 11:56 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1156 PM CDT SUN AUG 7 2016

KSZ082-091-080530-
HARPER KS-KINGMAN KS-
1156 PM CDT SUN AUG 7 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1230 AM CDT

* AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES
  NORTH OF ATTICA...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  HARPER...ATTICA...MURDOCK...WILLOWDALE...ZENDA...SPIVEY...
  CLEVELAND...CRYSTAL SPRINGS...RAGO AND RUNNYMEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3725 9835 3738 9835 3738 9842 3764 9840
      3759 9784 3723 9796
TIME...MOT...LOC 0455Z 209DEG 28KT 3734 9826

DARMOFAL
Special weather statement, Aug 8, 12:04 AM CDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 AM CDT MON AUG 8 2016

KSZ082-083-091-092-080545-
SEDGWICK KS-HARPER KS-KINGMAN KS-SUMNER KS-
1204 AM CDT MON AUG 8 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1245 AM CDT

* AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A
  LINE EXTENDING FROM 6 MILES SOUTH OF NORWICH TO 9 MILES SOUTHWEST
  OF WELLINGTON...AND MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND TORRENTIAL DOWNPOURS WILL BE POSSIBLE
WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  DERBY...HAYSVILLE...WELLINGTON...MULVANE...CLEARWATER...CHENEY...
  BELLE PLAINE...CONWAY SPRINGS...GARDEN PLAIN...ARGONIA...NORWICH...
  VIOLA...MAYFIELD...MILAN...DANVILLE...LAKE AFTON...RIVERDALE...
  PERTH AND WELLINGTON AIRPORT.

LAT...LON 3724 9795 3769 9781 3753 9715 3709 9740
TIME...MOT...LOC 0503Z 219DEG 27KT 3737 9787 3718 9753

JAKUB
Local storm report, Aug 8, 1:36 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
136 AM CDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FLASH FLOOD      WEST WICHITA            37.69N 97.46W
08/08/2016                   SEDGWICK           KS   LAW ENFORCEMENT

            911 REPORTED SEVERAL CARS STRANDED AND STALLED OUT DUE TO
            HIGH WATER ACROSS WEST WICHITA.

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:44 PM CDTSpecial Weather StatementICTChautauqua31 min
Aug 7, 10:09 PM CDTAreal Flood WarningICTChautauqua, Montgomery5 hr
Aug 7, 11:24 PM CDTSpecial Weather StatementICTHarper, Kingman, Sumner36 min
Aug 7, 11:27 PM CDTSpecial Weather StatementICTSumner33 min
Aug 7, 11:56 PM CDTSpecial Weather StatementICTKingman34 min
Aug 8, 12:04 AM CDTSpecial Weather StatementICTSumner41 min
Aug 8, 12:15 AM CDTAreal Flood WarningICTKingman, Sedgwick, Sumner15 hr
Aug 8, 12:29 AM CDTFlash Flood WarningICTKingman, Reno, Sedgwick, Sumner5 hr
Aug 8, 12:38 AM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more5 hr
Aug 8, 2:08 AM CDTAreal Flood WarningICTGreenwood, Woodson13 hr
Aug 8, 8:42 AM CDTRiver Flood WarningICTSumner30 hr
Aug 8, 8:42 AM CDTRiver Flood WarningICTCowley53 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.